Heartburn Drugs May Carry Heightened Heart Risks
Recent discoveries have revealed that individuals who regularly take certain heartburn medication are at an increased risk for heart attack and other heart conditions.
Details of the Drugs in Question
According to Reuters, certain popular heartburn medication has raised the concern of the medical community. The medication in question, called proton-pump inhibitors (PPIs), lower the amount of acidity in the stomach, canceling out the burning sensation in the esophagus that is a common symptom of heartburn.
The medication has been worrisome for individuals who have already experienced coronary events, such as a heart attack, and also the drug’s interaction with a certain type of blood thinner.
The blood thinner in question is caused clopidogrel, or under its trade-name, Plavix. Though there have been several studies, none have officially proven the interaction between the heartburn medication and the blood thinning medication to be a negative one.
Study Indicates Increased Risk of Heart Attack
Studies have shown, however, that individuals who use PPIs regularly are 16 percent more likely to experience a heart attack down the line. PPIs reduce the nitric oxide in the blood vessel walls, giving way for a possible negative reaction in an individual’s system – even though none have been officially reported.
Though taking the drug for shorter amount of time would be recommended considering this would allow nitric oxide levels to return to normal – however, some patients use PPIs more than the recommended amount of time.
The medical community is examining the possibility that it may not be the use of PPIs that have led to the increase in heart attack – it may just indicate a large population of sick patients treating a condition.